COMMENTARY

Expert Commentary: NYSDOH AIDS Institute Updated Guideline on Management of Immune Reconstitution Inflammatory Syndrome (IRIS)

Steven M. Fine, MD, PhD

Disclosures

December 08, 2017

The Medical Care Criteria Committee of the New York State Department of Health AIDS Institute recently published an updated guideline on Management of immune reconstitution inflammatory syndrome (IRIS). The guideline addresses the following: timing of antiretroviral therapy (ART) initiation relative to treatment of specific opportunistic infections (OIs); diagnosis, management, and treatment of IRIS; and when to consult an experienced HIV care provider. This guideline combines data from the few conclusive, well-controlled trials that address management of IRIS with the experience of experts in the field to provide guidance for identifying and treating IRIS in patients with HIV infection.

Introduction

ART dramatically reduces overall HIV-associated morbidity and mortality but sometimes results in IRIS, which is both puzzling and frustrating for clinicians and patients alike. IRIS is a disease- or pathogen-specific inflammatory response that may be triggered after a patient starts or restarts ART or switches to a more effective regimen. Most IRIS is mild and will resolve over time with treatment of symptoms only, but severe IRIS may cause permanent disability or death. Distinguishing between progression of the original OI, despite treatment, and the worsening or unmasking of inflammatory symptoms caused by IRIS can be difficult and may require careful observation, imaging, or biopsy.

In most cases, ART should not be interrupted.

Key Point

Interruption of ART can result in worsening of HIV-related disease, worsening or acquisition of other OIs, or HIV resistance. Therefore, this Committee recommends management of IRIS without interruption of ART, except in life-threatening cases.

Definitions

IRIS has been classified as either "paradoxical," in which a previously known OI seems to worsen after initiation of ART, or "unmasking," which is an inflammatory response to an OI that was previously unrecognized. IRIS of either type usually occurs at the time of rapid viral load decrease or an increase in CD4 cell count. Most cases occur within the first 4 to 8 weeks after ART initiation in patients with initially low CD4 counts, but IRIS can occur at any CD4 count and many weeks to months after a patient starts or restarts ART.[1,2,3,4,5,6]

Initiating ART

One strategy to minimize the effect of IRIS is to coordinate initiation of ART with the treatment of known OIs. In most cases, it is recommended that ART be started as soon as possible after HIV infection is diagnosed and within 2 weeks of initiating most OI treatment.[7,8] Exceptions to this include OIs that are known to carry a higher risk for severe or life-threatening IRIS when ART is initiated too soon, including tuberculous (TB) meningitis or other extrapulmonary TB,[9,10,11] cytomegalovirus (CMV) retinitis,[12,13] or Cryptococcus infections.[14] Expert clinicians should be consulted in these situations.

Clinicians should be vigilant for—and patients should be educated about—the signs and symptoms of IRIS. Though IRIS may occur at any CD4 count, it is especially concerning in patients who have CD4 counts < 100 cells/mm3 when initiating ART. Patients with hepatitis B or C should have transaminases monitored.

Presentations of IRIS

The guideline discusses the various presentations of IRIS, which may differ according to the triggering OI. TB IRIS can present with worsening of the pulmonary or extrapulmonary symptoms of TB or with hepatotoxicity.[15,16,17] Mycobacterium avium complex (MAC) IRIS may result in pulmonary or systemic inflammation that is indistinguishable from the original infection or with lymphadenitis, mass lesions, or osteomyelitis.[18,19] Cryptococcal meningitis may worsen, resulting in rapid development of hearing or vision loss, ataxia, and elevated intracranial pressures, all of which have been reported.[2,20,21,22]CMV retinitis IRIS can result in rapid and permanent vision loss with retinitis, vitritis, or uveitis.[23] IRIS with hepatitis B or C can cause hepatitis flares and may be confused with medication toxicity.[24,25] Brain lesions from progressive multifocal leukoencephalopathy (PML) may worsen or become unmasked with IRIS, as can Kaposi's sarcoma, which can sometimes be fatal.[26,27,28,29,30] Cerebral toxoplasmosis IRIS can present as cerebral abscess, encephalitis, or chorioretinitis.[31] Exacerbation of autoimmune diseases such as sarcoid or Grave's disease have been reported,[32,33] and reactivations of herpes simplex virus (HSV), varicella zoster virus (VZV), folliculitis, or oral or genital warts can occur.

Treatment

Controlled clinical trial data for the management and treatment of IRIS are lacking, so many of the recommendations in this guideline are based on small trials, pilot studies, and expert opinion.

In most cases, ART should not be interrupted. The Committee recommends symptomatic treatment of mild IRIS with nonsteroidal anti-inflammatory drugs (NSAIDs), drainage of abscesses, excision of inflamed or painful lymph nodes, and inhaled steroids for bronchospasm of cough.

In severe or life-threatening cases, the decision to interrupt ART is based on many factors individualized to the patient; consultation with experienced HIV care providers is recommended.

In cases of severe IRIS not caused by Kaposi's sarcoma or Cryptococcus, corticosteroids are usually the treatment of choice. The recommended dose has not been standardized; this Committee recommends 1 to 2 mg/kg daily of prednisone or the equivalent for 1 to 2 weeks, followed by a taper. Corticosteroids can increase a patient's risk of contracting other OIs and can also cause hyperglycemia, hypertension, mental status changes, or avascular necrosis, so careful monitoring is warranted.

Conclusion

With increased emphasis on earlier diagnosis and treatment of HIV infections, the burden of IRIS can be expected to continue to decrease. In patients who are starting treatment at relatively lower CD4 counts or who have known OIs, both patient and clinician must remain vigilant for signs and symptoms of IRIS which, in most cases, can be treated without discontinuing ART.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....